Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 78, NWS Amarillo, TX

May 15, 2017Armstrong County, Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2017, 5:56 PM CDT for Armstrong County, Carson County, Texas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 5:56 PM CDT (22:56 UTC)
Expired
May 15, 2017, 7:00 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, TX, Carson County, TX

The radar

The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:35 PM CDTHAIL 0.88Panhandle, TXNICKEL SIZE HAIL REPORTED.
May 15, 6:44 PM CDTHAIL 18 N Claude, TXQUARTER SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS54 KAMA 152256
SVRAMA
TXC011-065-160000-
/O.NEW.KAMA.SV.W.0078.170515T2256Z-170516T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
556 PM CDT MON MAY 15 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Armstrong County in the Panhandle of Texas...
  Carson County in the Panhandle of Texas...

* Until 700 PM CDT

* At 555 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Palo Duro Canyon, or 18 miles southwest of Claude, moving north
  at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Panhandle, Claude, Washburn, Wayside and Pantex. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3480 10163 3557 10161 3552 10119 3478 10144
TIME...MOT...LOC 2255Z 189DEG 41KT 3490 10157 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
2 follow-up statements
448 
WWUS54 KAMA 152316
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
616 PM CDT MON MAY 15 2017

TXC011-065-160000-
/O.CON.KAMA.SV.W.0078.000000T0000Z-170516T0000Z/
Armstrong TX-Carson TX-
616 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN ARMSTRONG AND CARSON COUNTIES...

At 616 PM CDT, a severe thunderstorm was located 8 miles southwest of
Claude, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Panhandle, Claude, Washburn and Pantex. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3492 10139 3500 10161 3557 10158 3552 10119
TIME...MOT...LOC 2316Z 203DEG 31KT 3503 10148 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
487 
WWUS54 KAMA 152339
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
639 PM CDT MON MAY 15 2017

TXC011-065-160000-
/O.CON.KAMA.SV.W.0078.000000T0000Z-170516T0000Z/
Armstrong TX-Carson TX-
639 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL ARMSTRONG AND CENTRAL CARSON COUNTIES...

At 639 PM CDT, a severe thunderstorm was located near Panhandle,
moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Panhandle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3511 10133 3518 10151 3557 10156 3552 10119
TIME...MOT...LOC 2339Z 195DEG 45KT 3540 10140 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:47 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 15, 3:47 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
347 PM CDT Mon May 15 2017

.DISCUSSION...

Focus for this discussion will be on the threat for severe weather
today/tonight as well as Tuesdays greater threat. Threats for today
include large hail and damaging winds. Tuesday will have a threat
for all severe weather hazards, including possible tornadoes across
central and eastern parts of the Panhandles.

The dryline setup today isn't as robust as initially thought 24
hours ago. At 20Z, dewpoints for most places were in the 50s (few
60s far eastern zones) with little gradient to speak of across the
Panhandles. Forecast soundings are suggesting we will reach
convective temperatures at the surface, so the dryline may not be as
important as initially thought for a triggering mechanism. Ample
CAPE of around 2000-3000 J/kg of most unstable will be in place
across central and eastern parts of the Panhandles this afternoon.
Bulk shear (0-6 km) is a little stronger than yesterday's outputs,
but overall still rather weak to support strong rotating updrafts.
Low level shear is also very weak. Initially, I believe storms will
be high based, and given other variables in place the threat for
tornadoes seems low at this time. Thunderstorm wind gusts of 60 to
70 mph and hail upwards around half dollar in size are all possible
in some of the stronger storms today and possibly through early
parts of the evening. Convection should be mostly diurnally driven
and end around sunset or shortly after.

For Tuesday--our better chance at severe weather this forecast
package--we have a lot of variables coming into place for what
appears to be a day for all types of severe weather hazards. In the
upper levels, the 500 mb low will begin to eject over the Rockies
into the Plains Tuesday afternoon. Both the GFS and European both
have the vorticity maximum over the Rockies just west of the
forecast area, placing us under strong southwesterly flow aloft in
the afternoon hours. The 250 mb jet will be nosing in over the
forecast area in the afternoon as well, placing the left exiting
region of the jet over us, which will ultimately help support
divergence aloft and therefore enhance thunderstorm development.
Bulk shear around 50 to 60 knots and 0-1 km helicity values 100-200
m^2/s^2 in the afternoon hours should come to fruition. East of a
dry line in the warm sector dewpoints are forecast to be in the
upper 50s to lower 60s in the afternoon hours, while western
portions of the Panhandles are forecast to be in the 20s to 30s. As
a result, a strong gradient is forecast for dewpoints across the
Panhandles which will aid in a triggering mechanism for thunderstorm
initiation. Mid-level (700 mb - 500 mb) lapse rates are around 6-8
C/km during convective initiation timeframe. Overall, a lot of
parameters are coming into place across central and eastern parts of
the Panhandles for severe weather. Given the likelihood of discrete
supercells moving around 45 mph from the southwest, the window of
opportunity for tornadic development in the afternoon hours before
they push east into Oklahoma looks to be between 3pm and 8pm. Also,
flooding doesn't look to be of too much concern given the chance for
isolated fast moving cells. However, precipitable water values are
forecast to be in the 90th or greater percentile, so localized heavy
rainfall rates will not be out of the question, but duration should
limit overall flood potential. Given the chance for strong rotating
updrafts, the chance for giant hail will be possible upwards around
softball size. Additionally, strong damaging winds upwards of 75 mph
will be possible. The greatest threat for severe weather is across
eastern parts of the Panhandles, but certainly central parts of the
Panhandles including Amarillo will have the possibility for
severe weather as well.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                88  62  87  54  83 /  50  40  30  20   0
Beaver OK                  95  65  88  55  85 /  50  50  50  30   0
Boise City OK              85  53  83  50  80 /  20  10  20   5   0
Borger TX                  93  64  87  57  86 /  50  40  40  20   0
Boys Ranch TX              90  58  87  53  84 /  30  20  20  10   0
Canyon TX                  89  62  87  54  84 /  40  40  30  10   0
Clarendon TX               88  64  88  55  85 /  30  60  50  30   0
Dalhart TX                 89  55  84  50  82 /  20  10  20   5   0
Guymon OK                  91  58  87  53  83 /  40  30  30  10   0
Hereford TX                90  61  86  53  82 /  30  30  20  10   0
Lipscomb TX                93  66  86  57  85 /  30  60  60  30   0
Pampa TX                   89  62  86  55  82 /  50  50  50  30   0
Shamrock TX                90  66  86  57  86 /  20  60  60  40   0
Wellington TX              93  66  88  57  88 /  20  60  60  50   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 15, 3:59 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 PM CDT Mon May 15 2017

OKZ001>003-TXZ001>020-160900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
359 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening. Damaging
wind gusts of 60 to 70 mph and hail around half dollar size are
the primary hazards for any severe thunderstorms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected to develop Tuesday, mainly across
central and eastern parts of the Panhandles. Severe weather is
possible with very large hail, damaging winds, and a possible
threat for tornadoes.

Thunderstorms are again possible Thursday into Thursday night with
the possibility for some of these storms to become strong to
severe.

Thunderstorms are again possible towards the end of the week, but
its too early to say with any confidence the possibility of
severe weather at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation needed through the evening hours.

Spotter activation may be needed Tuesday afternoon.

In the hours before

Special weather statement, May 15, 4:57 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
457 PM CDT MON MAY 15 2017

TXZ002-007-152230-
Sherman TX-Moore TX-
457 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN AND NORTH CENTRAL
MOORE COUNTIES UNTIL 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Sunray, or 17 miles north of Dumas, moving north
at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cactus and Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3601 10178 3602 10200 3649 10200 3646 10166
TIME...MOT...LOC 2156Z 186DEG 35KT 3610 10189

Beat
Special weather statement, May 15, 5:23 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
523 PM CDT MON MAY 15 2017

TXZ006-007-011-152315-
Hartley TX-Oldham TX-Moore TX-
523 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND EASTERN
HARTLEY COUNTIES UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Boys Ranch, or 18 miles north of Vega, moving north at
45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hartley, Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3604 10261 3605 10215 3562 10216 3561 10216
      3536 10217 3534 10252
TIME...MOT...LOC 2223Z 179DEG 39KT 3551 10234

Guerrero
Special weather statement, May 15, 5:33 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
533 PM CDT MON MAY 15 2017

TXZ011-012-016-017-152300-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
533 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EASTERN
OLDHAM...NORTHEASTERN DEAF SMITH AND WESTERN POTTER COUNTIES UNTIL
600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wildorado, or 10 miles southeast of Vega, moving north at 40 mph
towards interstate 40.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boys Ranch, Valley De Oro and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3509 10215 3512 10237 3562 10250 3554 10189
TIME...MOT...LOC 2232Z 194DEG 35KT 3518 10225

Guerrero
Special weather statement, May 15, 5:42 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
542 PM CDT MON MAY 15 2017

TXZ017-018-152315-
Randall TX-Armstrong TX-
542 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANDALL AND ARMSTRONG
COUNTIES UNTIL 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wayside, or 18 miles northeast of Tulia, moving north at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Claude, Washburn, Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10172 3518 10177 3518 10125 3475 10134
TIME...MOT...LOC 2242Z 194DEG 38KT 3477 10160

Guerrero
Local storm report, May 15, 5:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             12 N TEXHOMA            36.66N 101.81W
05/15/2017  E1.50 INCH       TEXAS              OK   PUBLIC

            PING PONG SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1700469

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:23 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Roberts67 min
May 14, 8:20 PM CDTSpecial Weather StatementAMACollingsworth55 min
May 14, 9:15 PM CDTSpecial Weather StatementAMACollingsworth, Wheeler45 min
May 15, 4:57 PM CDTSpecial Weather StatementAMASherman33 min
May 15, 5:23 PM CDTSpecial Weather StatementAMAHartley52 min
May 15, 5:31 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Oldham, Potter, Sherman44 min
May 15, 5:33 PM CDTSpecial Weather StatementAMAPotter27 min
May 15, 5:36 PM CDTSevere Thunderstorm WarningAMASherman39 min
May 15, 5:39 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman66 min
May 15, 5:41 PM CDTSevere Thunderstorm WarningAMAOldham, Potter49 min
May 15, 5:42 PM CDTSpecial Weather StatementAMAArmstrong33 min
May 15, 6:07 PM CDTSevere Thunderstorm WarningAMASherman53 min
May 15, 6:12 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman48 min
May 15, 6:21 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore54 min
May 15, 6:26 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Potter49 min
May 15, 6:30 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman45 min
May 15, 6:35 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman55 min
May 15, 6:51 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.